Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 126, NWS Sioux Falls, SD

May 27, 2012Clay County, Yankton County, South Dakota; Dixon County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 27, 2012, 6:31 PM CDT for Clay County, Yankton County, South Dakota; Dixon County, Nebraska. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2012, 6:31 PM CDT (23:31 UTC)
Expired
May 27, 2012, 7:15 PM CDT
In force
44 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Dixon County, NE, Clay County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 93 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 6:40 PM CDTTSTM WND GST 654 Ssw Maskell, NENUMEROUS TREE BRANCHES DOWN ALONG WITH PEA SIZED HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 3:42 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2012-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1034 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2012-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1034 J/kg
Mixed-layer CIN
-295 J/kg
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

792 
WUUS53 KFSD 272331
SVRFSD
NEC051-SDC027-135-280015-
/O.NEW.KFSD.SV.W.0126.120527T2331Z-120528T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
631 PM CDT SUN MAY 27 2012

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DIXON COUNTY IN NORTHEAST NEBRASKA...
  CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA...
  YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA...

* UNTIL 715 PM CDT

* AT 631 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF
  BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF
  LEWIS AND CLARK STATE RECREATION AREA TO WYNOT TO 6 MILES SOUTHWEST
  OF MASKELL TO 6 MILES NORTH OF DIXON...AND MOVING NORTH AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LEWIS AND CLARK STATE RECREATION AREA AND YANKTON AROUND 640 PM
  CDT...
  MECKLING AND MISSION HILL AROUND 645 PM CDT...
  UTICA...MASKELL AND VOLIN AROUND 650 PM CDT...
  WAKONDA AND VERMILLION AROUND 700 PM CDT...
  IRENE AND MAYFIELD AROUND 705 PM CDT...

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
GAYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE ARE DANGEROUS STORMS. IF YOU ARE IN THEIR PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4236 9701 4242 9703 4275 9703 4277 9713
      4279 9715 4281 9722 4284 9723 4286 9741
      4284 9744 4285 9755 4317 9745 4317 9717
      4308 9716 4308 9692 4289 9685
TIME...MOT...LOC 2331Z 192DEG 30KT 4280 9744 4281 9720
          4269 9706 4254 9702
WIND...HAIL 70MPH 1.75IN

$$

BT
4 follow-up statements
673 
WWUS53 KFSD 272344
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
644 PM CDT SUN MAY 27 2012

NEC051-SDC027-135-280015-
/O.CON.KFSD.SV.W.0126.000000T0000Z-120528T0015Z/
DIXON NE-CLAY SD-YANKTON SD-
644 PM CDT SUN MAY 27 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR YANKTON...CLAY
AND NORTHWESTERN DIXON COUNTIES UNTIL 715 PM CDT...

AT 644 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WALNUT SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM YANKTON TO 5 MILES SOUTH OF VOLIN
TO 6 MILES SOUTH OF MECKLING TO 5 MILES SOUTH OF MASKELL...MOVING
NORTH AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  UTICA...MASKELL AND VOLIN AROUND 650 PM CDT...
  WAKONDA AND VERMILLION AROUND 700 PM CDT...
  MAYFIELD AROUND 705 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4236 9701 4242 9703 4275 9703 4277 9713
      4279 9715 4281 9722 4284 9723 4286 9741
      4284 9744 4285 9755 4317 9745 4317 9717
      4308 9716 4308 9692 4289 9685
TIME...MOT...LOC 2344Z 192DEG 30KT 4291 9741 4292 9717
          4280 9703 4265 9699
WIND...HAIL 60MPH 1.50IN

$$

BT
837 
WWUS53 KFSD 272353
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
653 PM CDT SUN MAY 27 2012

NEC051-SDC027-135-280015-
/O.CON.KFSD.SV.W.0126.000000T0000Z-120528T0015Z/
DIXON NE-CLAY SD-YANKTON SD-
653 PM CDT SUN MAY 27 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
YANKTON...CLAY AND NORTHWESTERN DIXON COUNTIES UNTIL 715 PM CDT...

AT 654 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WALNUT SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM MISSION HILL TO VOLIN TO MECKLING
TO MASKELL...MOVING NORTH AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WAKONDA AND VERMILLION AROUND 700 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4236 9701 4242 9703 4275 9703 4277 9713
      4279 9715 4281 9722 4284 9723 4286 9734
      4293 9733 4315 9723 4317 9717 4308 9716
      4308 9692 4289 9685
TIME...MOT...LOC 2354Z 192DEG 30KT 4291 9723 4300 9715
          4288 9700 4273 9697
WIND...HAIL 60MPH 1.50IN

$$

BT
326 
WWUS53 KFSD 280000
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
700 PM CDT SUN MAY 27 2012

NEC051-SDC027-135-280015-
/O.CON.KFSD.SV.W.0126.000000T0000Z-120528T0015Z/
DIXON NE-CLAY SD-YANKTON SD-
700 PM CDT SUN MAY 27 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
YANKTON...CLAY AND NORTHWESTERN DIXON COUNTIES UNTIL 715 PM CDT...

AT 700 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM MAYFIELD TO WAKONDA TO 7 MILES
NORTHEAST OF MECKLING TO VERMILLION...MOVING NORTH AT 35 MPH.

THIS LINE OF SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF
CLAY...EASTERN YANKTON AND NORTHWESTERN DIXON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4236 9701 4242 9703 4275 9703 4277 9713
      4279 9715 4281 9722 4284 9723 4286 9734
      4293 9733 4315 9723 4317 9717 4308 9716
      4308 9692 4289 9685
TIME...MOT...LOC 0000Z 192DEG 30KT 4309 9724 4305 9713
          4294 9698 4282 9688
WIND...HAIL 60MPH 1.00IN

$$

BT
423 
WWUS53 KFSD 280013 RRB
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
713 PM CDT SUN MAY 27 2012

NEC051-SDC027-135-280024-
/O.EXP.KFSD.SV.W.0126.000000T0000Z-120528T0015Z/
DIXON NE-CLAY SD-YANKTON SD-
713 PM CDT SUN MAY 27 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN YANKTON...CLAY AND
NORTHWESTERN DIXON COUNTIES WILL EXPIRE AT 715 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.

LAT...LON 4236 9701 4242 9703 4275 9703 4277 9713
      4279 9715 4281 9722 4284 9723 4286 9734
      4293 9733 4315 9723 4317 9717 4308 9716
      4308 9692 4289 9685
TIME...MOT...LOC 0014Z 192DEG 30KT 4320 9721 4316 9710
          4305 9695 4293 9685

$$

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:52 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, May 27, 2:52 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
252 PM CDT SUN MAY 27 2012

.DISCUSSION...
SURFACE FRONT HAS BECOME MORE DIFFUSE ACROSS THE AREA WITH WINDS
MIXING OUT TO A SOUTHWESTERLY DIRECTION ALOFT. SATELLITE INDICATES
CUMULUS FIELD ALONG AND EAST FROM MARSHALL MN DOWN INTO CENTRAL
NEBRASKA.  CUMULUS FIELD ALONG AND NORTH OF I-90 IS FAIRLY FLAT AT
THIS POINT...HOWEVER...FURTHER TO THE SOUTH ACROSS EASTERN NEBRASKA
CLOUDS ARE A BIT MORE VIGOROUS WITH LIGHT ECHOS ON RADAR.  AS UPPER
LEVEL WAVE OVER NORTHERN ROCKIES PINWHEELS NORTHEAST INTO THE
NORTHERN PLAINS AND UPPER LEVEL JET STREAK NOSES INTO THE AREA
EXPECT WEAK CAPPING INVERSION ACROSS THE AREA TO BE OVERCOME WITH
THUNDERSTORM DEVELOPMENT AROUND 22Z.  HRRR HAS BEEN FAIRLY
CONSISTENT WITH DEVELOPMENT DURING THIS TIME FRAME.  WITH INITIAL
UPDRAFT DEVELOPMENT EXPECT STORMS TO CARRY A HAIL THREAT...WITH HAIL
UP TO AROUND 2 INCHES IN DIAMETER.  CAPE PROFILES ARE FAIRLY
THIN...WITH A NORMALIZED CAPE VALUE AROUND 0.15.  AS COLDER AIR
MOVES IN ALOFT...WET BULB ZERO HEIGHT DROPS FROM AROUND 11K FEET TO
7K OR SO...BUT EXPECT STORMS TO BE FAIRLY LINEAR BY THIS POINT.
STORMS SHOULD BECOME LINEAR FAIRLY QUICKLY...AND ONCE THEY DO SO
TAKE ON A STRONG WIND POTENTIAL.  MODEL SOUNDINGS INDICATE AIR ABOVE
600 MB IS RELATIVELY DRY...ENHANCING DOWNDRAFT POTENTIAL. IN
ADDITION...WINDS ARE FAIRLY STRONG ALOFT WITH 40-60 KTS ABOVE 700
MB.  WITH UNIDIRECTIONAL WINDS FROM THE SURFACE TO THE TOP OF THE
TROPOSPHERE...IT SHOULD BE EASY TO BRING WINDS DOWN TO THE
SURFACE...AND THINK LARGE SECTION OF THE EASTERN HALF OF THE
FORECAST AREA FACES A FAIRLY HIGH WIND THREAT WITH STRAIGHT LINE
WINDS IN EXCESS OF 70 MPH...WITH THE POTENTIAL FOR STRONGEST STORMS
TO EXCEED 80 MPH. AS STORMS EVOLVE INTO A LINE...EXPECT HAIL THREAT
TO DIMINISH...WITH POTENTIAL OF HALF DOLLAR SIZED HAIL. SEVERE
THREAT SHOULD ABATE FROM WEST TO EAST MAINLY WORKING EAST FORECAST
AREA AFTER 05Z.  MODELS INDICATE POTENTIAL OF SOME LOW LYING STRATUS
DEVELOPING LATE TONIGHT ALONG AND EAST OF HIGHWAY 60...BUT
CONFIDENCE IS LOW AT THIS POINT. /BT

MONDAY AND TUESDAY WILL BOTH PROVE TO BE BREEZY AND COOLER AS THE
UPPER LEVEL LOW WRAPS UP OVER NORTH DAKOTA ON MONDAY AND MOVES INTO
THE GREAT LAKES REGION ON TUESDAY. THE AIR MASS WILL BE MILDER ON
MONDAY WITH GOOD MIXING SO WENT JUST A BIT ABOVE GUIDANCE BECAUSE OF
THE MIXY ENVIRONMENT. RELATIVELY COOL ON MONDAY NIGHT BUT WITH COLD
AIR ADVECTION EXPECTED WINDS SHOULD NOT DROP OFF TOO MUCH SO
STICKING WITH MID TO UPPER 40S SEEMS REASONABLE. WITH COLDER AIR IN
PLACE ON TUESDAY HIGHS WILL BE ABOUT 5 TO 10 DEGREES COOLER AND IT
WILL STILL BE BREEZY. WITH HIGHS ONLY IN THE LOWER TO MID 60S AND A
NORTHWEST WINDS AT 15 TO 25 MPH WILL FEEL FAIRLY COOL.

HIGH PRESSURE WILL BUILD SOUTH ON TUESDAY NIGHT AND REMAIN IN PLACE
ON WEDNESDAY BRINGING ANOTHER VERY COOL DAY...ALBEIT WITH MUCH LESS
WIND. REGARDLESS LOWS IN THE UPPER 30S TO LOWER 40S AND HIGHS IN THE
LOWER TO MID 60S WILL STILL FEEL PRETTY COOL. UPPER LEVEL SUPPORT
AND PLENTY OF MID LEVEL MOISTURE WILL BRING A THREAT FOR RAINFALL
LATE TUESDAY NIGHT THROUGH EARLY THURSDAY MORNING...WITH THE BETTER
CHANCES SOUTH OF INTERSTATE 90. IF THIS SYSTEM IS 3 TO 6 HOURS
FASTER THAN EXPECTED HIGHS COULD EASILY GET STUCK IN THE 50S OVER
MUCH OF THE AREA. WHILE RAINFALL AMOUNTS WILL LIKELY TO EXCEED A
QUARTER OF AN INCH MOST LOCATIONS WILL LIKELY SEE A TENTH OF AN INCH
OR SO. INSTABILITY PRETTY MARGINAL SO ONLY HAVE A SLIGHT CHANCE FOR
THUNDERSTORMS AROUND THE MISSOURI RIVER AREA.

IN THE LATTER PERIODS(THU/SUN)...STILL LOOKS COOL EARLY IN THE
PERIOD WITH GRADUAL WARMING THROUGH THE WEEKEND. A LITTLE
DISAGREEMENT ON SUNDAY WITH JUST HOW WARM TO GO BUT OVERALL DECENT
AGREEMENT ON BROAD SCALE PATTERN. LOOKING PRETTY MUCH DRY THROUGH
THE PERIOD WITH A TAIL END THREAT ON THURSDAY AS WAVE EXITS THE AREA
THEN SOME POTENTIAL FOR THUNDERSTORMS SATURDAY NIGHT AS WARMER AIR
RETURNS. HIGHS THURSDAY IN THE 60S WILL WARM INTO THE 70S FRIDAY
THEN INTO THE 80S BY SUNDAY. /08

&&

.AVIATION.../FOR THE 18Z TAF ISSUANCE/
THREAT FOR STORMS DEVELOPING AROUND 22Z NEAR AN ADVANCING COLD FRONT
BY LATE AFTERNOON AND EVENING ROUGHLY EAST OF A BROOKINGS TO YANKTON
SOUTH DAKOTA LINE. SEVERE STORMS WILL BE A POSSIBILITY...INCLUDING
FSD AND SUX. LARGE HAIL AND STRONG WINDS WILL BE A THREAT WITH THESE
STORMS. MODELS SUGGEST POTENTIAL FOR A THIN LAYER OF LOW LYING
STRATUS DEVELOPING BEHIND THE COMPLEX EAST OF THE JAMES RIVER
VALLEY.  FOR NOW...JUST WENT SCATTERED BUT MAY HAVE TO INCREASE TO
CEILING IF SOMETHING DEVELOPS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH MONDAY MORNING
FOR      IAZ001>003-012>014-020>022-031-032.

MN...FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH MONDAY MORNING
FOR      MNZ072-080-081-089-090-097-098.

NE...FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH MONDAY MORNING
FOR      NEZ014.

SD...FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH MONDAY MORNING
FOR      SDZ071.

&&
Hazardous weather outlook, May 27, 11:35 AM CDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1135 AM CDT SUN MAY 27 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1135 AM CDT SUN MAY 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
AN ELEVATED RISK OF SEVERE THUNDERSTORMS EXISTS LATE THIS
AFTERNOON AND THROUGHOUT THE EVENING. SCATTERED STORMS ARE EXPECTED
TO DEVELOP LATE THIS AFTERNOON...MERGING INTO A CONVECTIVE COMPLEX
AS THE EVENING PROGRESSES. EARLY IN THIS EVENT...ANY ISOLATED TO
SCATTERED CELLS COULD PRODUCE HAIL UP TO THE SIZE OF GOLF BALLS.
THEN THROUGH THE EVENING...THE COMPLEX OF STORMS WILL GIVE BOTH A
HAIL AND DAMAGING WIND THREAT. DAMAGING WINDS IN EXCESS OF 70 MPH
ARE POSSIBLE ALONG AND EAST OF A YANKTON...TO SIOUX FALLS TO
MARSHALL MINNESOTA LINE...WITH THE HAIL POTENTIAL DECREASING
MODESTLY TO ABOUT HALF DOLLAR SIZE.

FLOODING...
A STORM COMPLEX IS EXPECTED TO DEVELOP AND MOVE EASTWARD THIS
EVENING. ONE TO TWO INCHES OF RAIN WITH LOCALLY HEAVIER AMOUNTS
IS LIKELY TO OCCUR IN MUCH OF SOUTHWEST MINNESOTA AND NORTHWEST
IOWA...AND ALSO IN A SMALL AREA OF EXTREME SOUTHEAST SOUTH DAKOTA
AND FAR NORTHEAST NEBRASKA. THESE AREAS HAVE ALSO RECEIVED A
WIDESPREAD TWO TO FOUR INCHES OF RAIN THE PAST SEVERAL DAYS CREATING
SATURATED GROUND. THEREFORE URBAN AND RURAL FLASH FLOODING IS
POSSIBLE IN THESE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM TO MIDNIGHT TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 27, 5:43 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
543 PM CDT SUN MAY 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             SSW AKRON               42.83N 96.56W
05/27/2012  E0.75 INCH       PLYMOUTH           IA   TRAINED SPOTTER

0541 PM     HAIL             CHATSWORTH              42.92N 96.51W
05/27/2012  E1.00 INCH       SIOUX              IA   TRAINED SPOTTER

&&

LAFLIN
Local storm report, May 27, 5:45 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
545 PM CDT SUN MAY 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             AKRON                   42.83N 96.56W
05/27/2012  E1.00 INCH       PLYMOUTH           IA   EMERGENCY MNGR

&&

LAFLIN
Local storm report, May 27, 5:49 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
549 PM CDT SUN MAY 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             2 S HAWARDEN            42.97N 96.48W
05/27/2012  E1.00 INCH       SIOUX              IA   TRAINED SPOTTER

&&

JSHEEHAN
Local storm report, May 27, 6:01 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
601 PM CDT SUN MAY 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             3 N HULL                43.23N 96.13W
05/27/2012  E0.75 INCH       SIOUX              IA   TRAINED SPOTTER

&&

LAFLIN
Local storm report, May 27, 6:13 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 PM CDT SUN MAY 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             S FAIRVIEW              43.22N 96.49W
05/27/2012  E1.50 INCH       LINCOLN            SD   TRAINED SPOTTER

&&

LAFLIN
Local storm report, May 27, 6:14 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
614 PM CDT SUN MAY 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             FAIRVIEW                43.22N 96.49W
05/27/2012  E1.00 INCH       LINCOLN            SD   FIRE DEPT/RESCUE

&&

JSHEEHAN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:42 AM CDTFlash Flood WatchFSDUnion24 hr
May 27, 5:27 PM CDTSevere Thunderstorm WarningFSDUnion33 min
May 27, 5:58 PM CDTSevere Thunderstorm WarningFSDLincoln32 min
May 27, 6:24 PM CDTSevere Thunderstorm WarningFSDLincoln36 min
May 27, 6:35 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha40 min
May 27, 6:43 PM CDTRiver Flood WarningFSDLincoln, Union5 days
May 27, 6:43 PM CDTRiver Flood WarningFSDUnion6 days

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.